Iowa, 2019

Hail in Iowa, June 15, 2019

June 15, 2019 · NWS FSD · 2 events in 2 counties and zones

Weakly organized storms developed along a cold front during the afternoon, with 2000-2500 J/kg MLCAPE and deep layer shear of up to 25 knots. There were isolated occurrences of strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Weakly organized storms developed along a cold front during the afternoon, with 2000-2500 J/kg MLCAPE and deep layer shear of up to 25 knots. There were isolated occurrences of strong winds and hail. An additional post-frontal isolated storm developed during the evening and contained strong and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 5:23 AM CST, 7 hours 1 minute earlier.

Area forecast discussion, Jun 15, 5:23 AM CST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
623 AM CDT Sat Jun 15 2019

.SHORT TERM...(Today and Tonight)
Issued at 408 AM CDT Sat Jun 15 2019

The near term features a very active period with scattered showers
and thunderstorms and a potential for a few strong to severe
thunderstorms.

Moderate instability and theta-e advection have caused some elevated
thunderstorms early this morning as a weak surface low moves through
the forecast area. Hi-Res models are not handling current
showers/thunderstorms well. However, the consensus suggest storms
weakening or dissipating early this morning. Have leaned towards
HRRR/HRRR-EXP, which indicate potential for precipitation along the
Missouri River through 7-9 AM CDT.

As the aforementioned surface low slowly moves east into MN and IA,
an upper shortwave trough digs south into the region this afternoon.
The interaction of this forcing is the main focus for the
development of thunderstorms. It will all depend on the location
of the frontal boundary. Latest HRRR and HRRR EXP models bring the
front along and east of Highway 71, while the NAM solutions bring
the front close the I-29. While confidence is moderate on the
location of the front, confidence is increasing on the potential
of a few strong to severe storms. MUCAPE values around 1500-3000
J/kg along with increasing surface dewpoints (around mid-60s) and
steep lapse rates will provide the ingredients for the development
of strong thunderstorms early this afternoon. The 0-6km bulk
shear vector is weak (~25 knots); however unidirectional shear
along with strong instability will allow for some discrete cells.
Convection may initiate as early as 11 am. The greatest threat of
severe weather is from 12 pm to 7 pm in areas along and east of
the I-29 corridor. Agreed with SPC, with a slight risk of severe
thunderstorms across this region. In terms of threats, with large
MUCAPE values in the hail growth zone and sounding suggesting
DCAPEs approaching 1000-1300 J/kg, hail up to 1.75 inches and
damaging winds to 60 mph are the main risks. An isolated tornado
cannot be ruled out mainly along the boundary.

Another concern this afternoon is a marginal risk of heavy rainfall,
leading to localized flash flooding. The main risk falls across
southwest MN where rainfall rates from half inch to around an inch
of rain per hour will be possible.

.LONG TERM...(Sunday through Friday)
Issued at 408 AM CDT Sat Jun 15 2019

The long term period continue to suggest several chances of
precipitation as west to northwest upper flow pattern dominates the
region.

Father's Day looks pleasant and great for outdoor activities.
Northwest to northeast surface winds will keep the area slightly
cooler with temperatures mainly in the 70s.

In general, a few disturbances/vort max will be moving along the
quasi zonal flow aloft throughout the week, bringing chances of
showers and thunderstorms. It won't be a complete washout, but
enough for some isolated to scattered precipitation. The next "good"
chance for showers and thunderstorms will be Tuesday into Wednesday.
The GFS and ECMWF suggest widespread precipitation across the region
as a shortwave moves northeast across the Plains. There is still a
lot of uncertainty with this system and hence for anything
developing after mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM CDT Sat Jun 15 2019

Scattered storms are possible by 17Z today, with the risk in our
forecast area continuing until around 00Z-02Z. The best chance of
storms, which could create localized MVFR-IFR conditions along
with gusty winds, will be east of Interstate 29, and thus east of
KFSD/KSUX. However, there is a small risk that storms early in the
afternoon could brush these terminals, and have included mention
of VCTS to acknowledge this risk. After 20Z-21Z, confidence at
this time is too low to include thunder at the TAF sites.

After the storms exit to the east early this evening, there is a
potential for MVFR-IFR ceilings, mainly impacting areas north and
east of KFSD/KHON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 15, 3:33 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Sat Jun 15 2019

NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-160945-
Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today. An isolated strong
storm is possible, with small hail and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-056-062-067-071-160945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha-Union-
433 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible later this
morning into early evening. Some storms may become severe with large
hail up to golf ball sized, damaging winds up to 60 mph and an
isolated tornado possible. In addition, localized heavy rainfall is
possible, mainly over southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 11:33 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FUNNEL CLOUD     BROOKINGS               44.31N 96.79W
06/15/2019                   BROOKINGS          SD   LAW ENFORCEMENT

&&

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Plymouth

When
June 15, 12:24 PM CST to 12:25 PM CST
Where
Plymouth County, Remsen
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -95.980

Hail, Cherokee

When
June 15, 12:30 PM CST to 12:31 PM CST
Where
Cherokee County, 0.86 mi NW of Cherokee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.760, -95.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836177, 836178.